Michell Lopez, MD1, Eric O. Then, MD1, Andrew Ofosu, MD2, Srikanth Maddika, MD1, Andrea Culliford, MD, FACG1, Vinaya Gaduputi, MD, FACG3
1St. Barnabas Hospital, Bronx, NY; 2Brooklyn Hospital Center, Brooklyn, NY; 3SBH Health System, Bronx, NY
Esophagitis dissecans superficialis (EDS) is a rare and underdiagnosed esophageal lesion characterized by sloughing of the esophageal mucosa that has been associated with various autoimmune disorders and exposure to some chemical irritants. Our case highlights a 65-year-old woman diagnosed with EDS after incidental ingestion of hair dye containing resorcinol and paraphenylenediamine (PPD).
Case Description/Methods: The patient is a 65 year-old female with a medical history of diabetes, hypertension, major depressive disorder, asthma, alcohol use disorder who presented to our emergency department complaining of nausea and vomiting after ingesting a colored hair dye. The patient stated she accidentally ingested 2 oz of hair dye believing it was cough syrup. Notable laboratory findings on admission included a complete blood count within normal limits; a venous blood gas showing a pH of 7.274; pCO2 of 39.2 mmHg; HCO3 of 17.2 mEq/L and a lactic acid of 5.1. Notable imaging included a chest x-ray showing focal patchy opacities at both lung bases; and an X-ray of the neck showed no retropharyngeal soft tissue swelling. Physical exam was unremarkable. After initial evaluation esophagogastroduodenoscopy (EGD) was done and showed mild superficial mucosal desquamation in entire esophagus suggestive of esophagitis dissecans superficialis (Figure 1). After the procedure the patient was started on pantoprazole and admitted to the general medical floor for further monitoring. The following night the patients symptoms resolved and she was discharge with follow up appointments.
Discussion: PPD is an aromatic amine that is widely used in hair dye due to its favorable cosmetic outcomes. Adverse effects of PPD include cervicofacial edema, upper airway tract edema, oliguria, and shock. Resorcinol is a phenolic chemical that is also used in hair dye. Readily absorbed by the gastrointestinal tract, resorcinol is a corrosive acid that causes severe burns on direct contact. Its consumption may also result in pulmonary edema, hemolysis, and metabolic acidosis. Clinical manifestations of EDS are non-specific and include vomiting and dysphagia. Endoscopically it is characterized by sheets of sloughed squamous tissue which typically appear as multiple columns of strips, often described as "gift wrap paper" like distribution as was present in our case. Its prognosis is very favorable and long term complications are rare. To our knowledge this makes the first reported case of EDS occurring secondary to ingestion of hair dye.
Citation: Michell Lopez, MD; Eric O. Then, MD; Andrew Ofosu, MD; Srikanth Maddika, MD; Andrea Culliford, MD, FACG; Vinaya Gaduputi, MD, FACG. P1216 - ESOPHAGITIS DISSECANS SUPERFICIALIS SECONDARY TO INGESTION OF HAIR DYE. Program No. P1216. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.